Alert archive / Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 91, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 28, 2005, 3:33 PM EDT for Alleghany County, City of Covington, Virginia. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2005, 3:33 PM EDT (19:33 UTC)
- Expired
- Jul 28, 2005, 4:19 PM EDT
- In force
- 46 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties Alleghany County, VA, City of Covington, VA
The radar
The Roanoke radar (KFCX), 93 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 3:45 PM EDT | HAIL 0.75 | 6 E Covington City, VA | IN THE TOWN OF LOWMOOR |
| Jul 28, 3:56 PM EDT | HAIL 1.75 | 6 E Covington City, VA | IN THE TOWN OF LOWMOOR. |
| Jul 28, 4:07 PM EDT | HAIL 1.25 | 6 E Covington City, VA | IN THE TOWN OF LOWMOOR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.6 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 230 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 891 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 281933
SVRRNK
VAC005-580-282015-
/O.NEW.KRNK.SV.W.0091.050728T1933Z-050728T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT THU JUL 28 2005
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA
COVINGTON IN WEST CENTRAL VIRGINIA
* UNTIL 415 PM EDT
* AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 2 MILES SOUTHEAST OF HOLLINS TO
3 MILES WEST OF CALLAGHAN...OR ALONG A LINE EXTENDING FROM 4 MILES
WEST OF CLIFTON FORGE CITY TO 8 MILES NORTH OF JORDAN MINES...AND
MOVING EAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
HOLLINS...
CALLAGHAN...
CLIFTON FORGE CITY...
COVINGTON CITY...
LONGDALE FURNACE...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3785 7982 3788 8009 3775 8021 3773 7993
3784 7966
$$
WP3 follow-up statements
000
WWUS51 KRNK 281946
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT THU JUL 28 2005
VAC005-580-282015-
/O.CON.KRNK.SV.W.0091.000000T0000Z-050728T2015Z/
COVINGTON VA-ALLEGHANY VA-
345 PM EDT THU JUL 28 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM EDT FOR
ALLEGHANY COUNTY AND THE CITY OF COVINGTON...
AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TRAINING LINE OF SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM CLIFTON FORGE
CITY TO CALLAGHAN...OR ALONG A LINE EXTENDING FROM CLIFTON FORGE
CITY TO 6 MILES WEST OF COVINGTON CITY...MOVING EAST AT 15 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
IRON GATE AND CLIFTON FORGE CITY BY 355 PM EDT
LONGDALE FURNACE BY 410 PM EDT
HOLLINS BY 415 PM EDT
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
IF YOU LIVE ALONG INTERSTATE 64 AND IN THE CITY OF COVINGTON...AND
HAD DAMAGING WINDS AND HAIL...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3785 7982 3788 8009 3775 8021 3773 7993
3784 7966
$$
WP000
WWUS51 KRNK 282004
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 PM EDT THU JUL 28 2005
VAC005-580-282015-
/O.CON.KRNK.SV.W.0091.000000T0000Z-050728T2015Z/
COVINGTON VA-ALLEGHANY VA-
402 PM EDT THU JUL 28 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM EDT FOR
ALLEGHANY COUNTY AND COVINGTON CITY...
AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM IRON GATE TO CALLAGHAN...OR
ALONG A LINE EXTENDING FROM CLIFTON FORGE CITY TO 6 MILES NORTHWEST
OF JORDAN MINES...MOVING EAST AT 10 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
LONGDALE FURNACE AND IRON GATE BY 410 PM EDT
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
HAIL UP TO PENNY SIZE HAS BEEN REPORTED IN LOWMOOR WITH THIS STORM.
IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION...BY
SEEKING SHELTER IN A STURDY BUILDING.
LAT...LON 3785 7982 3788 8009 3775 8021 3770 8003
3773 7993 3780 7972 3784 7966
$$
WP000
WWUS51 KRNK 282019
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 PM EDT THU JUL 28 2005
VAC005-580-282028-
/O.EXP.KRNK.SV.W.0091.000000T0000Z-050728T2015Z/
COVINGTON VA-ALLEGHANY VA-
418 PM EDT THU JUL 28 2005
...THE SEVERE THUNDERSTORM WARNING FOR ALLEGHANY COUNTY AND COVINGTON
CITY EXPIRED AT 415 PM EDT...
THE SEVERE THUNDERSTORM HAS PUSHED INTO ROCKBRIDGE COUNTY AND THE
WARNING HAS EXPIRED. STRONG THUNDERSTORMS WITH HEAVY RAIN AND SMALL
HAIL CAN BE EXPECTED THROUGH 500 PM ALONG AND SOUTH OF INTERSTATE 64.
THANKS TO ALL WHO PHONED OR EMAILED THEIR STORM REPORTS.
STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEW SOURCE FOR
THE LATEST WEATHER INFORMATION. REPORT ANY SEVERE WEATHER OR STORM
RELATED DAMAGE TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG.
LAT...LON 3785 7982 3788 8009 3775 8021 3770 8003
3773 7993 3780 7972 3784 7966
$$
WPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:01 PM EDT, 32 minutes earlier.
Area forecast discussion, Jul 28, 3:01 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 301 PM EDT THU JUL 28 2005 .SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)... WAVE FORMING ALONG SURFACE BOUNDARY DRAPED DOWN ACROSS THE CENTRAL CAROLINAS TO INTENSITY LATER TODAY AND THIS EVENING. BOTH 12Z NAM AND GFS MODELS PAINTING BULLSEYE OF SIGNIFICANT PRECIPITATION TOWARD SOUTHSIDE VA/NW NC PIEDMONT TONIGHT. THINKING THIS FEEDBACK PROBLEM WITH MODELS HAS TO DO WITH OVER INTENSIFICATION OF WAVE LEADING TO STRONGER MOISTURE CONVERGENCE AND HIGHER PRECIPITABLE WATER VALUES. WITH THAT IN MIND...WILL CUT BACK ON RAINFALL AMOUNTS OVERNIGHT WHILE GOING WITH LIKELY TO CATEGORICAL POPS AND MENTION HEAVY RAIN THIS EVENING. MODELS DIFFER ON SOLUTION INTO FRIDAY NIGHT. NAM PUSHING FRONT AND PCPN TO THE EAST COAST AS WAVE MOVES NORTH FRIDAY EVENING. GFS KEEPS BOUNDARY OVER CENTRAL VA/NC WITH ANOTHER WAVE TRACKING THROUGH EASTERN CWA THEN FINALLY PUSHES FRONT AND PCPN TO THE EAST COAST ON SATURDAY. BASED ON MODEL JET STRUCTURE...GFS MAYBE RIGHT. THEN AGAIN NAM COULD BE RIGHT WITH WESTERLY FLOW FOLLOWING WAVE PASSAGE. WILL TAKE A COMPRISE BETWEEN THESE TWO MODELS SOLUTIONS KEEPING HIGHEST POPS TOWARD SE CWA. WITH LIKELY TO CATEGORICAL POPS IN THE AREA...DAYTIME HIGH TEMPERATURES WILL BE BELOW NORMAL BY 10 OR SO DEGREES. THICKENING CLOUD COVER OVERNIGHT WILL RESULT IN LITTLE DIURNAL TEMPERATURE DROP...THEREFORE OVERNIGHT LOWS WILL BE NEAR NORMAL. && .LONG TERM (SATURDAY THROUGH THURSDAY)... UPPER LEVEL PATTERN TO REMAIN RATHER STAGNANT OVER THE WEEKEND AND INTO NEXT WEEK...UPPER LEVEL RIDGE OVER WESTERN USA...TROUGH ACROSS THE OH/TN/S MS VALLEY...UPPER LEVEL RIDGE OFF THE SE COAST/BERMUDA. THE TROUGH AND SE COASTAL RIDGE WILL CONTINUE TO BRING MOISTURE IN FROM THE GULF TO THE MID AND UPPER LEVELS. LOWER LEVELS WILL SEE MORE DRY AIR ADVECTING IN FROM THE NORTHEAST. THE FOCUS FOR PCPN WILL BE DETERMINED BY THE POSITION OF ANY SURFACE FRONT AND WAVES RIDING ALONG THIS BOUNDARY. CURRENT FRONT IS EXPECTED TO MOVE TO THE EAST COAST TODAY THEN EVENTUALLY WASHOUT BY MONDAY. A SECOND FRONT IS EXPECTED TO APPROACH THE AREA BY THE MIDDLE OF NEXT WEEK...BUT WITH STAGNANT PATTERN...NOT EXPECTING FRONT TO ENTER THE REGION. WITH TODAYS SURFACE FRONT SOUTH OF THE AREA THROUGH THE WEEKEND...BEST CHC FOR SCT SHOWERS WILL BE ALONG THE NC/VA BORDER. ALSO...TEMPERATURES WILL BE COOLER THAN NORMAL AS NORTHEASTERLY FLOW CONTINUES TO FILTER IN SOME COOLER AIR. ONCE FRONT WASHES OUT AND NORTHEASTERLY FLOW WEAKENS BY MID WEEK...TEMPERATURES WILL RETURN TO NORMAL. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JS/RCS
Hazardous weather outlook, Jul 28, 3:26 AM EDT, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 326 AM EDT THU JUL 28 2005 NCZ003>006-019-020-VAZ032-043-044-058-290730- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY- PITTSYLVANIA-HALIFAX- 326 AM EDT THU JUL 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE ACROSS THE AREA THIS AFTERNOON. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...ISOLATED LARGE HAIL AND TORRENTIAL DOWNPOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. NCZ001-002-018-VAZ015-016-290730- ASHE-ALLEGHANY-WATAUGA-GRAYSON-CARROLL- 326 AM EDT THU JUL 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE MOUNTAINS BY EARLY THIS AFTERNOON. A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING ISOLATED DAMAGING WINDS...HAIL AND LOCALLY VERY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. VAZ007-009>014-017>020-022>024-033>035-045>047-059-WVZ042>045- 290730- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG- ALLEGHANY-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD- AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-MERCER-SUMMERS- MONROE-GREENBRIER- 326 AM EDT THU JUL 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS AFTERNOON. SOME OF THESE STORMS WILL PRODUCE TORRENTIAL DOWNPOURS ALONG WITH ISOLATED DAMAGING WINDS ESPECIALLY ALONG AND EASTWARD FROM THE BLUE RIDGE MOUNTAINS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Jul 28, 10:15 AM EDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1015 AM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND DMG 8 SE YADKINVILLE 36.05N 80.56W
07/27/2005 YADKIN NC EMERGENCY MNGR
TREES DOWN IN COURTNEY AREA
&&
TWSpecial weather statement, Jul 28, 11:48 AM EDT, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1148 AM EDT THU JUL 28 2005 NCZ003>006-019-020-VAZ032-043-044-058-059-281800- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY- PITTSYLVANIA-HALIFAX-CHARLOTTE- INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...WILKESBORO... YADKINVILLE...STUART...MARTINSVILLE...DANVILLE...SOUTH BOSTON... KEYSVILLE 1148 AM EDT THU JUL 28 2005 ...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY... A STATIONARY FRONT WILL REMAIN ALONG THE BLUE RIDGE THROUGH THIS AFTERNOON. A WEAK UPPER LEVEL DISTURBANCE LIFTING NORTHEAST ALONG THE BOUNDARY WILL COMBINE WITH HEATING TO PRODUCE SHOWERS AND THUNDERSTORMS BY THIS AFTERNOON. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS ALONG WITH ISOLATED LARGE HAIL. THE STRONGER MORE ORGANIZED THUNDERSTORM CLUSTERS ARE EXPECTED TO DEVELOP EAST OF THE BLUE RIDGE...WHERE WARMER TEMPERATURES WILL ALLOW THE ATMOSPHERE TO BECOME INCREASINGLY MORE UNSTABLE. IN ADDITION SOME OF THE THUNDERSTORMS WILL BE SLOW MOVING WITH RAINFALL TOTALS OF 1 TO 2 INCHES OR MORE POSSIBLE IN A SHORT PERIOD. THIS COULD CAUSE ISOLATED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS EXTREME SOUTHERN VIRGINIA AND NORTHWEST NORTH CAROLINA LATER THIS AFTERNOON.
Special weather statement, Jul 28, 2:46 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 246 PM EDT THU JUL 28 2005 NCZ001>006-018>020-VAZ007-009>013-015-016-032-043-044-058-059- WVZ042-282100- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-GRAYSON-CARROLL- PATRICK-HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE-MERCER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... DANBURY...EDEN...BOONE...WILKESBORO...YADKINVILLE...TAZEWELL... MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI... INDEPENDENCE...GALAX...STUART...MARTINSVILLE...DANVILLE... SOUTH BOSTON...KEYSVILLE...BLUEFIELD 246 PM EDT THU JUL 28 2005 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON... AN UPPER LEVEL DISTURBANCE LIFTING NORTHEAST INTO THE SOUTHERN APPALACHIANS WILL COMBINE WITH HEATING TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH THE AFTERNOON. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS ALONG WITH ISOLATED LARGE HAIL. THE STRONGER MORE ORGANIZED THUNDERSTORM CLUSTERS ARE EXPECTED TO DEVELOP EAST OF THE BLUE RIDGE...WHERE WARMER TEMPERATURES WILL ALLOW THE ATMOSPHERE TO BECOME INCREASINGLY MORE UNSTABLE. IN ADDITION SOME OF THE THUNDERSTORMS WILL BE SLOW MOVING WITH RAINFALL TOTALS OF 1 TO 2 INCHES OR MORE POSSIBLE IN A SHORT PERIOD. THIS COULD CAUSE ISOLATED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTHWESTERN VIRGINIA AND NORTHWEST NORTH CAROLINA LATER THIS AFTERNOON.
Local storm report, Jul 28, 2:47 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL BLUEFIELD 37.27N 81.22W
07/28/2005 0.88 INCH MERCER WV TRAINED SPOTTER
ON THE EAST SIDE OF TOWN.
&&
WPERRYLocal storm report, Jul 28, 3:25 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL ROCKY GAP 37.23N 81.10W
07/28/2005 0.88 INCH BLAND VA PUBLIC
HAIL OCCURRED FROM 300 PM TO 315 PM.
0310 PM TSTM WND DMG ROCKY GAP 37.23N 81.10W
07/28/2005 BLAND VA PUBLIC
TREE LIMBS DOWN.
&&
WPERRYLocal storm report, Jul 28, 3:25 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL ROCKY GAP 37.23N 81.10W
07/28/2005 0.75 INCH BLAND VA PUBLIC
HAIL OCCURRED FROM 300 PM TO 315 PM.
0310 PM TSTM WND DMG ROCKY GAP 37.23N 81.10W
07/28/2005 BLAND VA PUBLIC
TREE LIMBS DOWN.
&&
WPERRYThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 8:06 PM EDT | Severe Thunderstorm Warning | RNK | Campbell | 11 min |
| Jul 28, 2:34 PM EDT | Severe Thunderstorm Warning | RNK | Bland | 44 min |
| Jul 28, 4:13 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge, City of Buena Vista, City of Lexington | 55 min |
| Jul 28, 5:59 PM EDT | Severe Thunderstorm Warning | RNK | Smyth | 35 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.